Question

I am currently on Crixivan/D4T/3TC...was on Combivir but they felt that the AZT was making me anemic (hem was 7). Last blood test the hem level went up to 11. I have the classic symptoms of anemia shortness of breath, pounding in ears, and I also have been getting muscle cramps in my calves and feet. I also have been on Bactrim (daily). My question: I have read that Bactrim can cause anemia...I have been on it for about 2.5 years. My viral load is 41 and my T cell is 215. I have noticed that some take Bactrim only three times a week. What about 1/2 double strength pill daily? Thanks in advance. BOB

Answer

Hi Bob Bactrim can definitely cause anemia as well as neutropenia. I haven't been able to find any research to support that the ½ pill daily dose will be adequate PCP prophylaxis. If you are experiencing symptoms of anemia, perhaps you should discuss possible treatment with your physician. Many people with hemoglobin of 11, can indeed experience symptoms of anemia such as you've described. Procrit is an excellent option for treatment induced anemia. There are also alternate medications for PCP prophylaxis such as Dapsone or Mepron. Good luck. I hope you feel better.